What information about cyanide toxicity should patients be given?

Updated: May 30, 2020
  • Author: Inna Leybell, MD; Chief Editor: Michael A Miller, MD  more...
  • Print
Answer

Educate patients using cyanide in their jobs about safe work practices, including the use of personal protective equipment. Certain cyanide compounds are well absorbed dermally; thus, gloves and other forms of skin protection should be worn. Moreover, cyanide compounds should be scrupulously isolated from exposure to acids.

Educate patients with cancer or human immunodeficiency virus (HIV) who might purchase anticancer supplements over the Internet about the possible risks from such medicines. Encourage them to discuss supplement use with their oncologist.

Patients who have been exposed to cyanide should be educated about potential neurologic sequelae and the importance of follow-up evaluation. Patients treated with hydroxocobalamin who develop skin erythema should be cautioned to avoid exposure to sunlight while the discoloration persists, due to possible photosensitivity. These patients may also develop red discoloration of their urine as an expected side effect that resolves without treatment.

For patient education information, see Personal Protective Equipment , theFirst Aid and Emergency Center and the Lung Disease and Respiratory Health Center, as well as Cyanide Poisoning and Smoke Inhalation.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!